|HIV meds and IBS
May 2, 2009
I've been having IBS-D for a few months now. I can't figure out if my meds (Lexiva, truvada, Norvir) or if I have IBS-D? (my VL is 68, CD4 377) I've tried diet and every most other remedy (fasting, peppermint, calcium, psyllium) I went as far as a colonoscopy, which showed nothing. I'm guessing now its the meds, which I know also cause diarrhea. My question for you is, which meds have the lowest incidence of diarrhea? Would another regimen lessen this problem? Thanks!
| Response from Dr. McGowan
Thanks for your question.
IBS, or irritable bowel syndrome, leads to a pattern of symptoms that usually includes periods of diarrhea and constipation. Diet and medications that alter motility of the intestines are often tried.
Certainly diarrhea can be seen with antiretroviral medications. Some clues would be the timing: did you have these symptoms before you started the medications? Did the symptoms change after you started the medications? Is the diarrhea related to the time you take the medications (you do not state if you are on a once daily or twice daily Lexiva/Norvir dose)?
Diarrhea has been reported with all the meds we have, some more so than others. As a generaly rule, the boosted PIs tend to cause a bit more diarrhea than the other classes. This may be due to the norvir component. Changing the dose should not be done without guidance from your doctor/health care provider. Some people manage their diarrhea with medications such as imodium or lomotil. There is a clinical trial for a new medication: crofelemer, which may help with diarrhea. Their website is: http://www.adventstudy.com. If antimotility medications do not work a change of medication may help. Changes in medication must always be handled carefully. The primary goal is to maintain suppression of the virus and find a combination that will have less diarrhea. Without your full medication history and viral drug resistance profile I would not suggest an alternate treatment on line. You should speak with your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.